Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 12, 2021, 4:24 PM CDT for Trego County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 12, 2021, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.88 in
- Wind
- 40
County Trego County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1295 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
539
WWUS83 KDDC 122124
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
424 PM CDT Thu Aug 12 2021
KSZ030-122200-
Trego KS-
424 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern Trego
County through 500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wakeeney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 9964 3891 9961 3888 9995 3910 9992
TIME...MOT...LOC 2124Z 092DEG 11KT 3900 9977
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:28 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 12, 2:28 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 228 PM CDT Thu Aug 12 2021 .SHORT TERM...(This evening through Friday) Issued at 220 PM CDT Thu Aug 12 2021 A stationary surface front was located just north of a line extending from near Scott City to near Hays. Surface dew points averaged in the upper 50s over the far southwest section of the forecast area south of the boundary - to the mid/upper 60s over the lower plains mainly east of highway 283. A generally similar mesoscale environment exists Today as we saw yesterday, which brought slow developing but deep convective updrafts with a marginal severe wind risk. There are a few notable differences with respect to how the convective allowing models evolve this evening. The HRRR is different than the 4km NAM/ARW solutions which quickly convect all along the front by 4 pm in that it only convects this afternoon in the area of enhanced surface convergence over the southwest counties (base of the surface trough or weak low pressure). Looking beyond this evening's isolated severe risk, the potential exists for the eastern periphery of the DDC forecast area to be along a possible central KS overnight MCS. Similar challenges will be posed for Friday's forecast however the opportunity for severe risk will likely be not as high as the threat area is more likely to be over the southwest third or so of the forecast area as more of central Kansas becomes under the influence of post frontal easterly surface flow. Cooler afternoon highs also over portions of central Kansas may not exceed the upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 220 PM CDT Thu Aug 12 2021 The post frontal easterly upslope flow regime may remain in place, providing thunderstorm chances to persist through much of the weekend. Another benefit to the regime will again be not as hot temperature each afternoon. The range of temperatures for saturday and Sunday from the models and mos top out in the mid 90s at DDC, with many of the models supporting temperatures not exceeding upper 80s. Much of that will depend of potential outflow boundaries and afternoon cu/cloud cover however it is still near or just cooler than climatology for late August. The period of the first half of next week looks potential quite dry and lacking any potential for widespread organized convection, probably through about at least Wednesday, with a warming trend placing highs squarely back in the 90s. The ECMWF/FV3,GFS/Canadian all develop another well developed upper synoptic trough over the northern Rockies which places sw Kansas in sort of a hot dry southerly wind regime with incrementally warming temps - but we cannot still rule out moisture advection though the panhandles in that pattern however mesoscale features are impossible to resolve that far out. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1244 PM CDT Thu Aug 12 2021 The focus for this evening will be on the timing and areal coverage as well as potential impact of convective development. A stationary surface boundary looks to be the focus for the development, now located just north of a scott city to Hays line, but may surge slightly south with time late this afternoon. Storms may have momentum off the boundary in any general direction, with a risk for severe downburst wind in only the strongest and tallest storms. Convective outflow should help increase areal coverage for scattered storm redevelopment through at least sunset before the activity should largely diminish. No widespread low visibility or ceilings are anticipated at this time fore the overnight period although the possibility for back building MCS developing and spreading from the eastern KS region is considers and could impact the HYS and DDC TAF location with intermittent vicinity TS during the overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 65 87 / 40 40 30 40 GCK 63 89 63 87 / 30 40 30 30 EHA 64 90 62 89 / 20 30 20 20 LBL 65 91 64 89 / 20 30 20 30 HYS 66 85 63 85 / 60 40 40 40 P28 71 94 68 88 / 40 40 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Aug 12, 2:23 AM CDT, 14 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 223 AM CDT Thu Aug 12 2021 KSZ030-031-043>046-061>066-074>081-084>090-130730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 223 AM CDT Thu Aug 12 2021 /123 AM MDT Thu Aug 12 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a marginal risk for isolated to widely scattered severe thunderstorms across central and a small portion of southwest Kansas later this afternoon into this evening. The potential hazards will be up to quarter size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional rounds of isolated to widely scattered thunderstorms will be possible each day through Sunday. Some storms may be strong to marginally severe Friday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Limited risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed northeast of a Garden City to Medicine Lodge line generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 12, 2:52 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
252 PM CDT Thu Aug 12 2021
KSZ043>045-122030-
Lane KS-Scott KS-Ness KS-
252 PM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of western Ness, east
central Scott and Lane Counties through 330 PM CDT...
At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grigston to near Alamota to near Beeler.
These storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Grigston and Amy around 255 PM CDT.
Other locations in the path of these storms include Manning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3856 10086 3862 10058 3864 9997 3833 10005
3832 10037 3844 10087
TIME...MOT...LOC 1950Z 132DEG 2KT 3845 10074 3839 10032 3839 10011
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RBURGSpecial weather statement, Aug 12, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
424 PM CDT Thu Aug 12 2021
KSZ030-122200-
Trego KS-
424 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern Trego
County through 500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wakeeney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 9964 3891 9961 3888 9995 3910 9992
TIME...MOT...LOC 2124Z 092DEG 11KT 3900 9977
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:09 PM CDT | Special Weather Statement | DDC | Lane | 36 min |
| Aug 11, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 43 min |
| Aug 11, 8:52 PM CDT | Special Weather Statement | DDC | Kearny | 38 min |
| Aug 12, 2:52 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Aug 12, 4:33 PM CDT | Special Weather Statement | DDC | Scott | 27 min |
| Aug 12, 5:00 PM CDT | Special Weather Statement | DDC | Trego | 30 min |
| Aug 12, 5:25 PM CDT | Special Weather Statement | DDC | Scott | 35 min |
| Aug 12, 5:58 PM CDT | Special Weather Statement | DDC | Hamilton | 32 min |
| Aug 12, 6:04 PM CDT | Special Weather Statement | DDC | Ellis | 26 min |
| Aug 12, 6:31 PM CDT | Special Weather Statement | DDC | Ellis | 29 min |
| Aug 12, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Aug 12, 6:49 PM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.